Describe the most probable reasons for John’s acute exacerbation.
The following is a case study with four questions. You are required to respond to all four questions. Response to each question should not exceed 250 words and the length of the entire assignment is 1000 words.
Assignments are due at midnight. Any assignment submitted after midnight NT time incurs a
10% penalty per working day i.e. 10% penalty is incurred 5 minutes past midnight for every day it is late. After five days (taken from midnight) the assignment receives a ‘zero’.
Case study: John is 73 years old with COPD. He is prescribed tiotropium bromide daily and salbutamol 2 puffs as required. He uses his salbutamol several times per day and his tiotropium as prescribed. His wife died 5 years ago and since then he has not been taking care of himself very well; he is no longer active and doesn’t like to go out too much.
He presented to hospital with his daughter as she was concerned about him. She states that over the last 8 days he has experienced an increase in his symptoms; he had a fever, was increasingly breathless, and was coughing up green phlegm. She states that he had been increasingly irritable and not attending to his meals or personal care as he was too breathless. He had seen his doctor 4 days ago who had started oral amoxicillin for 7 days and had advised him to return if it did not get any better. The doctor also indicated that he should return once he was better for his influenza vaccine. She reported that this was the third time in the last 12 months that she needed to take her dad to the doctor or emergency department for a flare-up of his breathing.
Physical examination revealed decreased breath sounds throughout both lung fields with bibasal crackles, tachypnoea (ventilatory rate: 32 breaths per minute) with accessory muscle use, temperature 37.9°C, pursed lip breathing, tachycardia (heart rate: 116 beats per minute), oxygen saturations of 84% and anxiety. Spirometry was performed in the emergency department; his FEV1 was 44% of predicted, his FVC was 106% of predicted and his FEV1/VC ratio was 0.41.
An urgent arterial blood gas was performed, which revealed mild hypercapnia PaCO2 (48 mmHg pH 7.35) and hypoxaemia (PaO2 78 mmHg). Oxygen prongs were applied at a flow of 2 L/min and he was administered prednisolone and salbutamol via the pressurised metered dose inhaler and large volume spacer.
1 Describe the most probable reasons for John’s acute exacerbation.
2 Describe why the arterial blood gas revealed respiratory acidosis as it relates to COPD.
3 Differentiate between the pathophysiology of upper respiratory tract infections and asthma.
4 List the medications used to treat COPD
Leave a ReplyWant to join the discussion?
Feel free to contribute!